Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 13, NWS Paducah, KY

March 16, 2018Scott County, Stoddard County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Mar 16, 2018, 10:45 PM CDT for Scott County, Stoddard County, Missouri. It was in force for 45 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 16, 2018, 10:45 PM CDT (03:45 UTC)
Expired
Mar 16, 2018, 11:30 PM CDT
In force
45 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Scott County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 68 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 10:45 PM CDTTSTM WND DMGBell City, MOLATE REPORT. SHINGLE DAMAGE TO A HOUSE AND PIECES OF ALUMINUM METAL SIDING WRAPPED AROUND TREE BRANCHES. TIME ESTIMATED FROM RADAR. REPORT RELAYED VIA FACEBOOK.
Mar 16, 10:49 PM CDTTSTM WND DMGPainton, MOROOF DAMAGE TO THE GARAGE PART OF A HOUSE IN PAINTON.
Mar 16, 11:00 PM CDTHAIL 1Oran, MO
Mar 16, 11:02 PM CDTHAIL 0.75Oran, MODIME SIZED HAIL WITH ACCUMULATIONS OF 4 INCHES DEEP IN AREAS.
Mar 16, 11:08 PM CDTHAIL 0.753 N Vanduser, MO
Mar 16, 11:08 PM CDTHAIL 1Benton, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 3.8 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
754 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.8
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted.

061 
WUUS53 KPAH 170345
SVRPAH
MOC201-207-170430-
/O.NEW.KPAH.SV.W.0013.180317T0345Z-180317T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
1045 PM CDT FRI MAR 16 2018

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Scott County in southeastern Missouri...
  Northeastern Stoddard County in southeastern Missouri...

* Until 1130 PM CDT

* At 1045 PM CDT, a severe thunderstorm was located near Bell City,
  or near Advance, moving east at 40 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Oran, Benton, Morley, Bell City, Hay-Wood City, Vanduser, Blodgett,
  Diehlstadt, Commerce and Lambert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3697 8991 3713 8987 3713 8976 3714 8976
      3716 8944 3713 8942 3710 8938 3706 8939
      3704 8938 3701 8932 3700 8937 3697 8938
      3697 8941 3694 8943 3693 8947
TIME...MOT...LOC 0345Z 266DEG 35KT 3708 8983 

HAIL...1.00IN
WIND...<50MPH
 
$$

RJP
3 follow-up statements
281 
WWUS53 KPAH 170356
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
1056 PM CDT FRI MAR 16 2018

MOC207-170406-
/O.CAN.KPAH.SV.W.0013.000000T0000Z-180317T0430Z/
Stoddard MO-
1056 PM CDT FRI MAR 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STODDARD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3695 8971 3713 8975 3716 8944 3713 8942
      3710 8938 3706 8939 3704 8938 3701 8932
      3700 8937 3697 8938 3697 8941 3694 8943
      3693 8947
TIME...MOT...LOC 0356Z 267DEG 37KT 3706 8970 

$$

MOC201-170430-
/O.CON.KPAH.SV.W.0013.000000T0000Z-180317T0430Z/
Scott MO-
1056 PM CDT FRI MAR 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SCOTT COUNTY...

At 1056 PM CDT, a severe thunderstorm was located near Oran, moving
east at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Oran, Benton, Morley, Hay-Wood City, Vanduser, Blodgett, Diehlstadt,
Commerce and Lambert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3695 8971 3713 8975 3716 8944 3713 8942
      3710 8938 3706 8939 3704 8938 3701 8932
      3700 8937 3697 8938 3697 8941 3694 8943
      3693 8947
TIME...MOT...LOC 0356Z 267DEG 37KT 3706 8970 

HAIL...1.50IN
WIND...60MPH
 
$$

RJP
305 
WWUS53 KPAH 170412
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
1112 PM CDT FRI MAR 16 2018

MOC201-170430-
/O.CON.KPAH.SV.W.0013.000000T0000Z-180317T0430Z/
Scott MO-
1112 PM CDT FRI MAR 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR CENTRAL SCOTT COUNTY...

At 1111 PM CDT, severe thunderstorms were located along a line
extending from near Benton to 6 miles east of Morley to near Hay-Wood
City, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. Dime size hail up to four inches deep was 
         reported in Oran. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Benton, Hay-Wood City, Blodgett, Diehlstadt, Commerce and Lambert. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3695 8965 3714 8957 3716 8944 3713 8942
      3710 8938 3706 8939 3704 8938 3701 8932
      3700 8937 3697 8938 3697 8941 3694 8943
      3693 8947
TIME...MOT...LOC 0411Z 274DEG 39KT 3712 8952 3705 8949 3697 8958 

HAIL...1.00IN
WIND...60MPH
 
$$

RJP
666 
WWUS53 KPAH 170423
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
1123 PM CDT FRI MAR 16 2018

MOC201-170430-
/O.CON.KPAH.SV.W.0013.000000T0000Z-180317T0430Z/
Scott MO-
1123 PM CDT FRI MAR 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN SCOTT COUNTY...

At 1123 PM CDT, severe thunderstorms were located along a line
extending from near Horseshoe Lake Conservation Area to near
Bertrand, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Diehlstadt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3694 8958 3706 8947 3716 8944 3713 8942
      3710 8938 3706 8939 3704 8938 3701 8932
      3700 8937 3697 8938 3697 8941 3694 8943
      3693 8947
TIME...MOT...LOC 0423Z 282DEG 30KT 3703 8937 3697 8942 

HAIL...1.00IN
WIND...60MPH
 
$$

RJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 6:58 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Mar 16, 6:58 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
658 PM CDT Fri Mar 16 2018

.UPDATE...
Issued at 658 PM CDT Fri Mar 16 2018

Updated aviation discussion for 00Z TAFs.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 210 PM CDT Fri Mar 16 2018

The surface warm front is poised just to the south/west of the FA,
starting to nub into/across the southern SEMO border. Dew points
there are pooling in the mid-upr 50s, in the warm sector, with
gusts into/thru the teens mph accompanying the boundary and its
passage. Still dry 20s dew points hold over our north/east with
drier easterlies prevailing there.

Model soundings show a strong inversion below 10K feet,
effectively capping our rain chances this pm. This is assisted by
teleconnected height rises aloft, in response to the parent Low
pinwheelintg its way toward us from the Plains. We do see some
warm sector elevated/insentropic lift to our south, around MEM,
but this area is staying firmly south of us. Short res models
suggest that should continue to be the case for most of the rest
of the pm.

Things change tonight as the Low moves into Missouri, and the
surface warm front is ultimately drawn northward into/across our
area. The ridge is shunted east and the modeled soundings show
the inversion breaks down, allowing the ample warm/moist advection
to begin to precipitate. Thunder chances are minor, as we see the
back off on the swody1 with gen risk only. It looks to be mainly
with the lift of the warm front as an assisted lifting force, so
from about 00z-09z is the convective (slight) chance mention.
Storm total qpf looks to stay below 1/2 inch for the event, maybe
at 1/4 inch or less for most of us.

Most of the pcpn chance is with the warm front tonight. A
lingering pop in our north/east is carried tmrw, until the Low
itself passes with the trailing cold fropa. It'll be slightly
cooler/drier behind the front for Sunday, but still seasonal.
Pcpn chances return quickly Sunday night, as the upper flow backs
on the other side of the east ward departing ridge.

.LONG TERM...(Monday through Friday)
Issued at 210 PM CDT Fri Mar 16 2018

Forecast confidence is rather high in the larger-scale features
through the extended portion of this forecast.

The latest GFS, ECMWF, and GEM all bring a potent storm system
eastward across our region Monday. It will be a wet day, with at the
least, elevated showers and thunderstorms. The exact path of the
system will determine whether surface-based instability will develop
and bring the potential for severe storms. The deep-layer wind shear
will be impressive, so with any tangible surface-based instability,
supercellular structures will be possible. However, the strong
forcing may result in more linear structures, if the boundaries are
well-defined. The system will be nearly occluded, so the surface
boundaries may not be so well defined. At this point, Monday is
certainly worth monitoring closely for severe weather potential.

The Monday system will move by fairly quickly, but more energy will
dive south behind it and carve out a larger-scale trough, which may
keep the area wet into Wednesday. This trough is expected to push
east of the area later Wednesday into Thursday, as surface high
pressure settles overhead.

There definitely will be a good chance of a light freeze in the
north Tuesday night, and over most of the area Wednesday night. The
growing season is trying to get going across the region, but has not
reached the point where we will begin issuing Frost and Freeze
products just yet.

The surface high will slip east of the area next Friday, and some
warm advection precipitation will be possible Friday or Friday
night.

Temperatures will start out near normal levels Monday and then dip
well below normal Tuesday and Wednesday. We will begin to climb back
toward normal Thursday and Friday.

&&

.AVIATION...
Issued at 658 PM CDT Fri Mar 16 2018

As low pressure approaches tonight, shower coverage will be on the
increase through the evening, especially 02-08Z. A thunderstorm is
also possible later this evening, primarily west of the Wabash and
LBL (including KCGI/KPAH). Ceilings will lower to MVFR through the
evening and persist through much of the night. Partial clearing is
possible in western portions (KCGI/KPAH) later tonight, which could
lead to the development of patchy fog. Eastern portions of the area
(including KEVV/KOWB) will likely hang on to MVFR ceilings through
much of Saturday, while VFR conditions return to the rest of the
area. Southeast winds ahead of the warm front will become southerly
with the front's passage tonight, then shift westerly on Saturday
behind a cold front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Mar 16, 2:15 PM CDT, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
215 PM CDT Fri Mar 16 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
215 PM CDT Fri Mar 16 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A slight chance of thunderstorms will accompany a warm front's
passage across the area tonight. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A chance of thunderstorms is forecast Monday. It appears the best
chance will be over western Kentucky, where severe storms cannot
be ruled out at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter should stay abreast of the latest forecasts and updates
for potential activation chances.

In the hours before

Special weather statement, Mar 16, 9:54 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Paducah KY
954 PM CDT FRI MAR 16 2018

MOZ107-170315-
Carter MO-
954 PM CDT FRI MAR 16 2018

...SPECIAL WEATHER STATEMENT...

At 953 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hunter, or 8 miles southeast of Van Buren, moving east at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ellsinore and Hunter.

LAT...LON 3702 9091 3703 9073 3700 9073 3700 9071
      3697 9072 3697 9070 3693 9070 3693 9068
      3689 9068 3688 9066 3682 9067 3687 9096
TIME...MOT...LOC 0253Z 270DEG 33KT 3695 9088

RJP
Local storm report, Mar 16, 10:06 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1006 PM CDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             ELLSINORE               36.93N 90.75W
03/16/2018  E0.75 INCH       CARTER             MO   PUBLIC

            DIME SIZED HAIL REPORTED IN CARTER COUNTY.

&&

ALR
Special weather statement, Mar 16, 10:14 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
1014 PM CDT FRI MAR 16 2018

MOZ086-110-170345-
Stoddard MO-Bollinger MO-
1014 PM CDT FRI MAR 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOLLINGER AND NORTHERN
STODDARD COUNTIES UNTIL 1045 PM CDT...

At 1014 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Shook, or 11 miles northeast of Lake Wappapello State
Park, moving east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Advance, Bell City and Zalma.

LAT...LON 3696 9022 3698 9019 3699 9018 3699 9017
      3701 9017 3701 9015 3704 9015 3704 9011
      3708 9011 3709 9022 3714 9022 3718 8987
      3713 8986 3713 8977 3709 8979 3699 8972
      3695 8972 3693 8969
TIME...MOT...LOC 0314Z 268DEG 34KT 3706 9018

RJP
Local storm report, Mar 16, 10:23 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1023 PM CDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     HAIL             3 W ELLSINORE           36.93N 90.80W
03/16/2018  M0.75 INCH       CARTER             MO   BROADCAST MEDIA

            DIME SIZED HAIL REPORTED AT HWY 60/21 JUNCTION.

&&

ALR
Local storm report, Mar 16, 10:25 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1025 PM CDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     HAIL             WILLIAMSVILLE           36.97N 90.55W
03/16/2018  M0.75 INCH       WAYNE              MO   PUBLIC

            DIME SIZED HAIL REPORTED IN WILLIAMSVILLE.

&&

ALR
Local storm report, Mar 16, 10:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1037 PM CDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     HAIL             ARAB                    37.09N 90.08W
03/16/2018  E1.00 INCH       BOLLINGER          MO   BROADCAST MEDIA

&&

ALR

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 9:28 PM CDTSpecial Weather StatementPAHWayne47 min
Mar 16, 9:54 PM CDTSpecial Weather StatementPAHCarter21 min
Mar 16, 10:08 PM CDTSevere Thunderstorm WarningPAHButler, Wayne22 min
Mar 16, 10:14 PM CDTSpecial Weather StatementPAHStoddard31 min
Mar 16, 11:18 PM CDTSevere Thunderstorm WarningPAHMississippi27 min
Mar 16, 11:43 PM CDTSevere Thunderstorm WarningPAHMississippi33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.